Alert archive / West Virginia / Flash Flood Warnings in 2003
Flash Flood Warning 57, NWS Charleston, WV
NWS Charleston, WV issued this flash flood warning at Jul 13, 2003, 7:58 PM EDT for Pocahontas County, West Virginia. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 13, 2003, 7:58 PM EDT (23:58 UTC)
- Expired
- Jul 13, 2003, 9:00 PM EDT
- In force
- 62 min
- Issued by
- NWS Charleston, WV
- Area
- Whole counties
County Pocahontas County, WV
The radar
The Roanoke radar (KFCX), 147 km from the middle of the area, began a volume at 00:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 12.0 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 4 J/kg
- Mixed-layer CIN
- -150 J/kg
- Mixed-layer LCL
- 1049 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 26 m²/s²
- 0-3 km storm-relative helicity
- 67 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS51 KRLX 140006 FFWRLX WVC075-140100- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE CHARLESTON WV 758 PM EDT SUN JUL 13 2003 THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A * FLASH FLOOD WARNING FOR... SOUTHEAST POCAHONTAS COUNTY IN WEST VIRGINIA... * UNTIL 900 PM EDT... * AT 755 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED VERY HEAVY RAIN 10 MILES SOUTH OF MARLINTON...MOVING NORTHEAST AT 15 MPH. RADAR ESTIMATES THAT RAINFALL IN EXCESS OF AN INCH PER HOUR IS OCCURRING IN THIS AREA. SOME STREAM BASINS AFFECTED BY THIS INCLUDE THE NORTH FORK OF BEAVER CREEK...IMPROVEMENT LICK RUN...AND CUMMINGS CREEK. * SOME LOCATIONS IN THE WARNING AREA INCLUDE HUNTERSVILLE AND WATOGA PLEASE REPORT HIGH WATER...HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY. $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this flash flood warning went out at Jul 13, 3:00 PM EDT, 4 hours 58 minutes earlier.
Area forecast discussion, Jul 13, 3:00 PM EDT, 4 hours 58 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON WV 300 PM EDT SUN JUL 13 2003 ********************************************************************* 300 PM EDT SUN JUL 13 2003 TONIGHT AND TOMORROW... ANOTHER IN A SERIES OF SHORT WAVES AND SPEED MAXES ENTERING WESTERN PORTION OF OHIO AND TENNESSEE VALLEY THIS AFTERNOON. WITH THE FRONTAL BOUNDARY HAVING PUSHED JUST SOUTH OF THE REGION...NEAR KY/TN BORDER...THE FOCUS OF CONVECTION IS FURTHER SOUTH TODAY. A FEW ISOLATED MOUNTAINS SHOWERS HAVE DEVELOPED...MAINLY IN POCAHONTAS COUNTY...BUT ONCE THE SUN SETS...THESE SHOULD QUICKLY COME TO AN END. THE CLOUDS SHOULD ALSO FOLLOW THE SUN AND DISSIPATE BY LATE EVENING. PATCHY FOG AND LOW CLOUDS WILL AGAIN BE PRESENT NEAR MORNING. FOR MONDAY...UPPER TROUGH STILL IN PLACE ACROSS THE REGION. THE TROUGH AXIS ENDS UP RIGHT ACROSS THE REGION BY THE AFTERNOON HOURS...WHICH MAY KEEP A SLIGHT CHANCE GOING IN THE CENTRAL AND SOUTHERN APPALACHIANS IN THE AFTERNOON. BUT WITH THE BULK OF THE MOISTURE TOWARD THE EASTERN SEABOARD...NOT MUCH IS EXPECTED. FOR TEMPS...GUIDANCE LOOKS GOOD FOR TONIGHT. WITH NO MUCH CHANGE IN THE ATMOSPHERE...USED PERSISTENCE AS A GUIDANCE AS WELL. FOR MONDAY...WENT ON THE LOW SIDE OF GUIDANCE BY A FEW DEGREES AS 850 TEMPS DO NOT SEEM TO BE CHANGING MUCH FROM TODAY. MONDAY NIGHT THROUGH WEDNESDAY NIGHT... KEPT A FEW SHOWERS IN SOUTHERN MOUNTAINS MONDAY EVENING AS UPPER TROUGH AND MOST SUPPORT MOVES OFF TO THE EAST AND SOUTH OF REGION. DRY FORECAST TUESDAY BUT BROUGHT SHOWERS BACK IN TUESDAY NIGHT WITH APPROACH OF WEAK SURFACE FRONT. TRY TO CLEAR OUT FAIRLY RAPIDLY ON WEDNESDAY AFTERNOON BUT MAY BE A BIT OPTIMISTIC. THURSDAY THROUGH SUNDAY... WEAK TROUGH WILL PUSH SOUTH OF THE REGION EARLY ON THURSDAY...WITH HIGH PRESSURE BUILDING IN BY LATE THURSDAY. THIS HIGH WILL THEN MOVE EAST OF THE REGION BY FRIDAY MORNING...WITH A COLD FRONT EXPECTED TO MOVE ACROSS THE AREA SATURDAY NIGHT INTO SUNDAY. EXPECT SOME DIURNAL CONVECTION ACROSS THE MOUNTAINS AND SOUTH THURSDAY INTO FRIDAY NIGHT...AND THEN WIDELY SCATTERED SHOWERS/THUNDERSTORMS ACROSS THE AREA AS THE FRONT SWINGS THROUGH OVER THE WEEKEND. .RLX... WV...NONE. VA...NONE. KY...NONE. OH...NONE. ESS/DB/JSH ********************************************************************* 1015 AM EDT SUN JUL 13 2003 FOR MORNING UPDATE...WILL ONLY MAKE A FEW TWEAKS TO CLEAN UP WORDING FOR MORNING CLOUDS AND FOG. DO NOT FEEL VERY STRONGLY ABOUT ANY SHOWER ACTIVITY IN THE NORTHERN MOUNTAINS...BUT FOR CONSISTENCY SAKE WILL LEAVE THEM IN. MODELS DO SHOW ONE LAST SHORTWAVE DROP SOUTH OVER WESTERN KY THIS AFTERNOON...WHICH WILL SHARPEN THE 500 TROUGH. WITH THE FRONTAL BOUNDARY SOUTH AND EAST OF AREA...THIS FEATURE WILL HAVE TO PROVIDE THE TRIGGER FOR CONVECTION AS THE REST OF THE WIND FLOW IS WEAK. MOISTURE NOT AS DEEP AS YESTERDAY WITH ATMOSPHERE VERY DRY ABOVE 700 MB. THE BEST CHANCE FOR ANY SHOWERS WILL BE IN THE EXTREME SOUTH...SW VA AND SOUTHERN MOUNTAINS FROM FAYETTE TO MCDOWELL. ESS ********************************************************************* 250 AM EDT SUN JUL 13 2003 TODAY AND TONIGHT... SOME LINGERING NOCTURNAL SHOWERS ALONG SINKING FRONTAL BOUNDARY HAVE FINALLY DISSIPATED...LEAVING BEHIND DEVELOPING FOG IN VALLEYS. HIGH PRESSURE TO DOMINATE IN EARLY PERIODS OF FORECAST...ALLOWING FOR SOME DRY WEATHER. ONLY EXCEPTION MAY BE A FEW RENEGADE THUNDERSTORMS OVER MOUNTAINS THIS AFTERNOON AND OVERNIGHT AS DEEPER MOISTURE IS JUST EAST OF MOUNTAINS AND SOUTHEAST FLOW DEVELOPS AS SFC HIGH SLIDES EAST INTO NEW ENGLAND. HAVE REINSERTED SLIGHT CHANCE FOR MOUNTAINS AND EXTREME SOUTHERN COAL FIELDS TO ACCOUNT FOR THIS. NOT MUCH DIFFERENCE IN 850H TEMPS FROM SATURDAY AND EXPECT HIGHS TODAY TO BE SIMILAR AS WELL...UPPER 70S TO NEAR 80 IN LOWLANDS. WITH SUNSET SHOULD SEE CUMULUS FIELD DISSIPATE AND MOSTLY CLEAR SKIES OVERNIGHT WITH SOME LIGHT FOG TOWARDS MORNING. GOING A TOUCH BELOW MOS UNDER PRESUMPTION OF MOSTLY CLEAR SKIES AND LIGHT WINDS WITH DRIER AIR IN PLACE. MONDAY THROUGH SATURDAY... MOISTURE HUGS THE EASTERN SLOPES ON MONDAY. WITH HIGH TO THE NORTHEAST...SOUTHEASTERLY FLOW CONTINUES DURING THE DAY. THINK THAT THIS IS SUFFICIENT FOR SLIGHT CHANCE POPS ALONG THE EASTERN SLOPES AGAIN DURING THE AFTERNOON/EVENING. HELD OFF ON ADDING TO TUESDAY AFTERNOON/EVENING AS WELL...AS OLD FRONT SLIDES A BIT FURTHER EAST...ALONG WITH MOISTURE...AND LOW LEVEL FLOW BECOMES MORE WESTERLY. PROBLEM THEN BECOMES NEXT FRONTAL BOUNDARY SLATED FOR MIDWEEK. 00Z ETA/GFS/UKMET FEATURE A MORE PROGRESSIVE PATTERN. ALL ARE IN FAIR AGREEMENT ON A FASTER SOLUTION WITH THIS FRONT...BRINGING IT INTO EASTERN CWA BY 12Z WEDNESDAY. HAVE ADJUSTED POPS TO ACCOUNT FOR THIS...MAXING OUT AT 30. LIKE PREVIOUS FRONT...IT MAY HAVE TROUBLE CROSSING THE MOUNTAINS BEFORE AFTERNOON CONVECTION MAY FLARE UP...SO LEFT IN SLIGHT CHANCE IN THE MOUNTAINS WEDNESDAY AFTERNOON AND EVENING. TEMPS LOOK TO BE IN FINE SHAPE OVERALL AND FEW IF ANY CHANGES MADE. NO CHANGES BEYOND WEDNESDAY NIGHT AT THIS TIME...ALTHOUGH DAY SHIFT WILL NEED TO LOOK AT THURSDAY-SATURDAY CLOSELY. EXPECTED UPPER LOW DOES NOT APPEAR TO BE CLOSE TO MATERIALIZING BY THE END OF THE 00Z GFS RUN...INSTEAD A RIDGE BEGINS TO BUILD OVER US. HC/CL ********************************************************************* 950 PM EDT SAT JUL 12 2003 OVERNIGHT UPDATE... SEVERE THUNDERSTORM WATCH 733 CANCELLED. KEPT 20 TO 30 POPS MAINLY UNTIL MIDNIGHT. AIR IS STILL RELATIVELY UNSTABLE THIS EVENING AND COLD FRONT IS PRESSING SLOWLY SOUTHWARD ACROSS EASTERN AND SOUTHERN OHIO AT TIME. HOWEVER...FRONT WEAKENS OVERNIGHT AND DRIER AIR ALOFT PUSHES IN SO THAT POPS DECREASE AFTER MIDNIGHT. ALSO INTRODUCED FOG OVERNIGHT WITH THE WET GROUND COMBINING WITH VERY LIGHT WINDS AND DECREASING CLOUDS. JMV
Hazardous weather outlook, Jul 13, 4:10 AM EDT, 15 hours 48 minutes before
KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011- 013>020-024>040-046-047-131500- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 410 AM EDT SUN JUL 13 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN OHIO...NORTHEASTERN KENTUCKY...SOUTHWEST VIRGINIA...AND MOST OF WEST VIRGINIA. .DAY ONE... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. COLEMAN
The office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 13, 5:37 PM EDT | Flash Flood Warning | RLX | Randolph | 113 min |
| Jul 13, 6:01 PM EDT | Flash Flood Warning | RLX | Pocahontas | 89 min |
Nearby
Flash Flood Warnings in West Virginia, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.